Need help? Call us 0800 032 9366
Main_2020-10-22b

Aspirin linked to greater risk of macular degeneration

Thursday 22 October 2020

Aspirin has long been touted as a wonder drug because, in addition to decreasing pain and fever, it has been shown to decrease the risk of heart attacks and strokes in people who are at risk. As a result of this, many people take an aspirin a day, even without having consulted their doctor. New evidence has brought to light that the drug may increase the risk of developing macular degeneration.

Results of a large population study in Taiwan study by the Health Outcome Research Center and the Department of Pharmacy, National Cheng Kung University indicate an increased risk of developing age-related macular degeneration (AMD) in regular aspirin users.

Researchers accessed data from the National Health Insurance Research Database to establish age- and gender-matched cohorts for aspirin and non-aspirin users. Due to over-the-counter medications being covered and tracked by insurance programs in Taiwan, the study was able to access a large amount of data that just isn’t available in many Western countries. Ching-Lan Cheng, PhD and colleagues noted, “The study number is large to present real-world evidence of aspirin use. For a relatively rare disease like AMD, our study provided enough power to discover the low-incidence events and possible association.”

The study population comprised 204,085 individuals using aspirin (100mg per day as dictated by NIH policy) and 478,048 non-users, most in the age range of 45-64 years.

The study calculated that the risk of aspirin users developing AMD was 11.95 per thousand people per year compared to 3.92 per thousand people per year for non-users.

Anyone taking aspirin regularly, or patients who have been prescribed it, should not stop taking it without consulting their doctor first.

Sources:

  1. HCP Live.
  2. Pub Med.
  3. NHS.

Labels:

AMD, Sight News

◄ Blog Home


Comments

  • Karl Wally
    30 Oct 2020

    What about other blood thinners, such as Plavix?

Post a comment…